MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H01
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 138.0 cm and 139.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.The pusher assembly outer diameter was unable to be measured due to the pusher assembly kink.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked near its mid-joint.If the device is forcefully advanced against resistance damage such as pusher assembly kinks may occur.Based on the location of the kinks, the resistance likely occurred during user attempts to advance the pusher assembly mid-joint through the introducer sheath friction lock.During functional testing, the embolization coil was able to be advanced through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on its pusher assembly.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the mid-joint becomes retracted through the friction lock, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks on the pusher assembly.During functional testing, the embolization coil was unable to advance within its introducer sheath due to the mid-joint being retracted proximal to the friction lock.After properly re-sheathing the device into its introducer sheath, the embolization coil was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02180.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The physician opened another smart coil, and it would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9373278
Report Number3005168196-2019-02181
Device Sequence Number2936772
Product Code HCG
UDI-Device Identifier00814548015637
UDI-Public00814548015637
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2022
Device Catalogue Number400SMTHXSFT1H01
Device Lot NumberF78896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2019
Initial Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005